Wyoming, 2023Hail and Damaging Winds in Wyoming, August 7, 2023
August 7, 2023 · NWS CYS · 4 events in 3 counties and zones
Severe downburst winds were reported at a few locations in southeast Wyoming on 7 August.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe downburst winds were reported at a few locations in southeast Wyoming on 7 August.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 7, 11:04 AM MST, 28 minutes earlier.
Area forecast discussion, Aug 7, 11:04 AM MST, 28 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1204 PM MDT Mon Aug 7 2023
.UPDATE...
Issued at 1203 PM MDT Mon Aug 7 2023
Latest GOES WV imagery shows a leading shortwave moving east
across western WY ahead of the large upper level trough digging
into central OR. Have seen CI this morning over northern CO and
south- central WY where slightly better upper level dynamics are
present associated with the 80-90 kt 250mb jet crossing the
central Rockies. Mainly could see gusty winds with these initial
storms along the I- 80 corridor in Carbon and Albany Co early this
afternoon as the atmosphere continues to destabilize. Numerous
WYDOT mesonet sensors have reported gusts 35-40 mph with these
initial storms.
Will continue to see increasing coverage of storms along the CO/WY
border early this afternoon before spreading east towards the NE
Panhandle. Forecast soundings show fairly dry low-levels along and
west of the Laramie Range supporting high-based storms and the
potential for strong outflow winds. Latest observations have the
dryline positioned near I-25 with KCYS recently turning out of the
NW with dew points dropping 10F degrees to 39F. However, a WYDOT
sensor along I-25 ~20 miles north of Cheyenne still sits at a dew
point of 49F degrees. CAMs continue to show numerous storms
developing over Laramie Co by 2-3 PM MDT moving east towards better
instability east of the dryline. Latest RAP continue to show 1500
J/kg in eastern WY with a well of 2000+ J/kg in the NE Panhandle
making large hail a concern today. Hodographs are also fairly
straight with mostly unidirectional shear, so expecting numerous
storm splits that could lead to a messy setup limiting discrete
cells. Will need to be mindful of any storms initially developing in
northern CO as the Bunkers left-mover motion is towards the
northeast at 30 kt.
In addition to these initial storms along the I-80 corridor, CI has
also begun along the Wind River Range closer to the upper level
shortwave passing through today. CAMs track these storms eastward
across central WY into our CWA as a second wave of storms late in
the afternoon with another threat for strong winds and hail.
&&
.SHORT TERM...(Today through Tuesday night)
Issued at 305 AM MDT Mon Aug 7 2023
Current surface analysis depicts the cold front, which dropped the
temperatures across the region, has stalled out across the southern
CONUS, as surface high pressure continues to move into the
Intermountain West from the Pacific Northwest.
Some showers and thunderstorms have continued overnight, with recent
radar imagery indicating showery activity across the I-25 corridor
and into the Nebraska Panhandle. Most of the impactful weather has
continued to subside overnight, with some gusty winds observed near
Bordeaux around 30 mph in the vicinity of shower activity. Another
active day expected for the early afternoon hours, with several
shortwave disturbances propagating within the flow. HiRes model
guidance has been consistent, with MLCAPEs hovering around 1500 to
2000 J/kg, 45 to 55 kts of 0-6 km shear, decent moisture advection
with up to an inch PWATs pushing into the Nebraska Panhandle, 700-
500mb Lapse Rates around 8.0C/km, and increasing SHIP parameters
further eastward into the Panhandle. Confidence for severe weather
is quite a bit higher for the Nebraska Panhandle, where current SPC
Convective Outlooks place Marginal and Slight Risks of Severe
Thunderstorms. However, possibilities still remain for severe
thunderstorms into western Laramie County with the RAP model
guidance placing some stronger cells across the I-25 corridor where
decent shear and lift along the shortwave disturbances will take
place. As a result, kept the chances for large hail and severe winds
in place for Laramie, Goshen, and Platte County. Main threats for
the day will include Large Hail and Damaging Winds, in addition to
fairly straight hodographs which continue to support splitting
storms and an isolated tornado risk in the right movers of the
splitting storms.
Severe weather chances continue into Tuesday, with a Marginal Risk
of severe thunderstorms for the most eastern portion of Wyoming and
a Slight Risk of Severe Thunderstorms for the Nebraska Panhandle.
Low level southeasterly flow will help maintain dewpoints in the
high-50s for the eastern most counties in the Nebraska Panhandle and
mid-50s into Goshen County. All in all, Tuesday appears to be a
repeat for what will occur later this afternoon, with thermodynamic
profiles remaining very similar for both days.
.LONG TERM...(Wednesday through Sunday)
Issued at 305 AM MDT Mon Aug 7 2023
Exiting low pressure system will give way to drier weather for
southeast Wyoming and Nebraska Panhandle Wednesday as a ridge of
high pressure builds back into the area. Cooler than normal with
highs in the 70s for much of southeast Wyoming and near 80 for the
Panhandle.
Could be breezy Thursday as a low pressure system tracks across
Montana...a favorable pattern for breezy winds. The only areas to
see any shower activity would be our western mountains. Associated
cold front looks to drop south into the CWA Thursday evening into
Friday morning with 700mb temperatures falling to 10 to 12C. Not
much in the way of precip with this front. Best chances would be
Carbon and Albany Counties where we have chance PoPs Friday
afternoon/evening.
Fairly warm for next weekend with 700mb temperatures up near +15C.
80s to low 90s pretty common across the CWA. Afternoon convection
with these warmer temperatures and instability.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1135 AM MDT Mon Aug 7 2023
Mainly VFR conditions expected across southeast Wyoming and the
Nebraska panhandle. Primary weather hazards will be thunderstorms,
however timing of the thunderstorms and confidence of when exactly
they could pass a TAF terminal is low to medium at this time. AMDs
are expected as more thunderstorms develop. Main storm activity
should be east of the Nebraska panhandle by 02-04Z. Generally
light wind overnight with areas of BR/FG possible near KCDR and
KAIA.
&&
.FIRE WEATHER...
Issued at 305 AM MDT Mon Aug 7 2023
Little to no fire weather concerns for the start to the work week
with several days of wetting rains leading to fuels remaining in
green up. Could see some elevated fire weather concerns Thursday
onward for Carbon County with minimum RH in the mid-teens and wind
speeds increasing to around 25+ knots.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
UPDATE...MB
SHORT TERM...MRD
LONG TERM...GCC
AVIATION...LEG
FIRE WEATHER...MRD
In the hours before
Special weather statement, Aug 7, 10:31 AM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Cheyenne WY
1131 AM MDT Mon Aug 7 2023
WYZ109-110-113-114-071815-
Upper North Platte River Basin WY-North Snowy Range Foothills WY-
Central Carbon County WY-Snowy Range WY-
1131 AM MDT Mon Aug 7 2023
...A thunderstorm will impact portions of east central Carbon County
through 1215 PM MDT...
At 1130 AM MDT, Doppler radar was tracking a thunderstorm 11 miles
west of Elk Mountain, or 31 miles east of Rawlins, moving east at 35
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elk Mountain and Arlington.
This includes Interstate 80 in Wyoming between mile markers 241 and
277.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4160 10675 4176 10672 4179 10610 4151 10613
TIME...MOT...LOC 1730Z 273DEG 30KT 4168 10663
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BrothersThunderstorm Wind, Albany
- When
- August 7, 11:32 AM MST
- Where
- Albany County, 14 mi WNW of Laramie
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.388, -105.839
WYDOT sensor WY27 (Herrick Lane) reported thunderstorm wind gust of 60 mph.
Thunderstorm Wind, Albany
- When
- August 7, 12:06 PM MST
- Where
- Albany County, Vedauwoo
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.160, -105.400
WYDOT sensor at Vedauwoo reported thunderstorm wind gust of 58 mph.
Thunderstorm Wind, Laramie
- When
- August 7, 12:30 PM MST
- Where
- Laramie County, Emkay
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.080, -105.040
UPR site EMKAY (UP226) reported this severe thunderstorm downburst wind.
Hail, Goshen
- When
- August 7, 3:30 PM MST
- Where
- Goshen County, 0.23 mi W of La Grange
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.639, -104.164
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 7 to 10, 202311 deaths · 2 events
- Tornadoes and Flash Flooding in New York, August 7 to 8, 2023$1.5 million · EF3 · 18 events
- Hail and Damaging Winds in Maryland, August 7, 20234 injured · $39 million · 4 in hail · 76 events
- Hail and Damaging Winds in South Carolina, August 7, 20231 death · $390,000 · 65 kt wind · 23 events
- Tornado and Flash Flooding in Tennessee, August 7, 2023$4.2 million · EF2 · 35 events
- Hail and Damaging Winds in Georgia, August 7, 2023$322,000 · 1 in hail · 182 events
- Hail and Damaging Winds in Alabama, August 7, 20231 death · $104,000 · 1 in hail · 37 events
- Hail and Damaging Winds in Virginia, August 7, 2023$2.7 million · 3 in hail · 63 events
- Tornadoes and Hail in North Carolina, August 7, 20232 injured · $1.2 million · EF1 · 37 events
- Damaging Winds in Tennessee, August 7, 20231 injured · $1.7 million · 83 kt wind · 30 events
- Flooding and Hail in Pennsylvania, August 7, 20231 injured · $473,000 · 1.75 in hail · 44 events
- Tornado and Flash Flooding in West Virginia, August 7, 2023$33,000 · EF1 · 62 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108849, 1108850, 1108851, 1115636.